View Full Version : Effect of Taking Both Guanfacine and Wellbutrin on Child


scknyc
02-28-16, 10:01 AM
Hi,

I am new to the forum. Our 10 year old has been diagnosed with ADHD for the past 1 1/2 years.

He was on Methylphenidate 10 mg for a year. Recently, he was prescribed a combination of increased dose of Methylphenidate and Guanfacine which did not work well for him as he got very aggressive and irritable. He also seems to have progressively gotten lethargic and is displaying signs of depression. He has always displayed some anxiety and perhaps mild depression but the recent medication seems to have exacerbated the situation.

Now the doctor wants to prescribe a combination of Guanfacine and Wellbutrin to address his depression symptoms. Do you know of any side effects of providing both the medication for a child. Google search provides mixed views of Wellbutrin with some sites stating that Wellbutrin should not be used for kids.

Any thoughts based on personal experience would be much appreciated.

Thanks,

Chris

TurtleBrain
02-28-16, 04:39 PM
Personally I never heard of combining guanfacine with Ritalin. Guanfacine, I think, effects blood pressure (maybe it could explain some side effects). As for taking SSRIs, I personally never liked taking them because they cause me to sweat excessively (no clue why). I've even been prescribed a benzo med before as a last resort, but I don't think it did me much good either (the rebound effect was the worst part).

If guanfacine brought trouble, I don't get why the doc would want to keep him on it though.

Not sure how much of what I said is of any help, that's all I could think of saying.

dvdnvwls
02-28-16, 08:12 PM
I don't know all there is to know about these medications, but it seems likely to me at first glance that aggression and irritability are more likely due to the increased dose of methylphenidate and not to the guanfacine. That is just a guess.

Lethargy - hard to say. There are sort of different ways that a person can seem lethargic, and different causes. Too much methylphenidate can make someone seem distant, uncommunicative, and "zombie-like". Too much guanfacine could also cause lethargy-like symptoms, I would guess.

Guanfacine does tend to lower the blood pressure; methylphenidate may raise blood pressure slightly, or may have no effect.

Overall, I don't know what to think; I'm certainly no doctor.

Is the Wellbutrin to be instead of the methylphenidate, or is the plan for three medications together?

Dragondad75
03-30-16, 03:33 PM
I have read it is not uncommon to use methylphenidate during the day and then a small dose of guanfacine in the afternoon to help with coming off the stimulant and for bedtime. In fact we were trying this with my 8yo son who has autism. He had been on straight guanfacine given in the morning and it works ok. At this point our experiment with methylphenidate is a failure, but the small afternoon dose of guanfacine did what it was intended to.

Are you giving both in the morning? With my 7yo ADHD daughter, we first tried guanfacine by itself given in the morning like my son. It helped with her attentiveness but she became aggressive, mean and then depressed to the point she told me we would be better if she was gone (YIKES!) None of these are listed as side effects, but after searching I found other instances.

It most definitely can be the guanfacine, especially if these symptoms were absent prior to starting it. We are currently playing try this med try that med with my son, and it is frustrating. Hang in there and good luck!

Cyllya
03-31-16, 01:04 AM
I couldn't find any info on interactions, but it seems that methylphenidate and guanfacine both have the potential to cause depression and irritability independently, and I get the impression that it's more common for guanfacine, but I couldn't find precise statistics. Seems like it's also possible for Wellbutrin to cause such problems, but it's very rare.

It seems Wellbutrin is off-label for ADHD and the AAP recommends against using it for childhood ADHD unless FDA-approved treatments and behavioral therapy have both failed to work.